Tornadoes · United States · Illinois · 2001
F1 tornado, Percy, Illinois, October 24, 2001
This F1 tornado ran 2.0 miles across Randolph County on October 24, 2001, touching down at 2:35 PM CDT and reaching 70 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- October 24, 2001
- Touchdown
- 2:35 PM CDT (19:35 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 70 yards (64 m)
- Deaths
- 0
- Injuries
- 0
- County
- Randolph County
- Touchdown point
- 38.020, -89.620
- Lift-off point
- 38.000, -89.580
- Record number
- 474
What the Weather Service recorded
A small tornado formed at Percy along the north side of a bow echo that moved about 60 mph across southeast Randolph County. The tornado initially downed large trees, one of which fell on and damaged a mobile home. About 1 mile southeast of Percy, the tornado moved through the Southwestern Lakes Country Club where it damaged several large trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
4 minutes of warning. NWS LSX issued a tornado warning for this county at 19:31 UTC, 4 minutes before the tornado touched down, in force until 20:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:54 UTC | 19:45 UTC | Severe Thunderstorm Warning | LSX |
| 19:31 UTC | 20:00 UTC | Tornado Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk. The outlook in force was issued at 16:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Oct 24, 4:07 AM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, Oct 24, 4:07 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 330 AM CDT WED OCT 24 2001 CDFNT ACRS NWRN MO EVIDENT AS FINE LINE ON RADAR WITH HIGHEST SFC MOISTURE CNVG ALNG FNT JUST N OF MCI. CDFNT SHOULD CONT MOVG SEWD WITH 3-4 MB 3 HR PRESSURE RISES BHND FNT IN SERN NEBRASKA. MOST OF THE CURRENT PCPN IS POST FRONTAL AHD OF SHRTWV TROF EXTENDING FM WRN MN SW THRU NRN CO...ALTHOUGH THERE ARE ISOLATED CELLS OVR ERN IA ALNG FNT. WL GO WITH HIGHER AVN...MAV GUIDANCE POPS TDA WITH BOTH ETA/AVN CONTG TO DEPICT STG 850-700 MB QN FRCG ALNG FNT AS IT PUSHES RAPIDLY SEWD THRU CWFA AND STG 500-300 MB QS FRCG AHD OF STG SHRTWV TROF ROTATING THRU IA AND NRN MO S OF NRN PLAINS UPR LOW. ETA ALSO HAS STG UPR DIVERGENCE OVR MUCH OF THE CWFA ARND 18Z WITH LATERAL COUPLING OF STG UPR LVL JT STRKS. POTENTIAL OF SVR CONVECTION... POSSIBLE SQUALL LINE ALNG FNT E AND S OF STL EARLY THIS AFTN AS ETA FCSTS STG SFC MOISTURE CNVG ALNG FAST MOVG CDFNT WITH SFC DWPTS IN THE MID-UPR 60S JUST AHD OF FNT OVR SERN MO SRN IL. 18Z SFC BASED LI VALUES DCRS TO -8 SE OF STL WITH SFC-700 MB DELTA THETA E VALUES OF -25 AT 18Z SE OF STL FCST BY ETA. PCPN SHOULD END BY THIS EVNG WITH STG LOW LVL CAA BHND FNT AND WITH MOST OF THE WRPARND TYPE MOISTURE N OF CWFA TGT AND THU...ALTHOUGH NGM DOES HAVE FAIRLY HI VALUES OF 850 MB MOISTURE LT TGT AND THU OVR THE ERN PTN OF THE AREA. WL LIKELY BE AT LEAST SCT COLD AIR SC ON THU OVR UIN AND STL AREAS. SHOULD SEE STG SFC WNDS LTR TDA THRU THU ESPECIALLY OVR NERN MO W CNTRL IL WITH STG PRESSURE GRADIENT BTWN INTENSIFYING SFC LOW MOVG THRU THE NRN PLAINS INTO THE GRT LKS REGION AND SFC RDG BLDG FM THE NRN RCKYS SE INTO THE SRN PLAINS. .STL...NONE GKS
In the hours before
Special weather statement, Oct 24, 1:00 PM CDT, 1 hour 35 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-250000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 100 PM CDT WED OCT 24 2001 THREATS THROUGH TONIGHT... THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING FOR AREAS ALONG AND EAST OF A LINE FROM LITCHFIELD TO COLLINSVILLE TO FARMINGTON. SOME LOCATIONS IN THE HIGH RISK INCLUDE GREENVILLE...CARLYLE LAKE...SALEM AND CHESTER ILLINOIS AND STE GENEVIEVE IN MISSOURI. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH RISK AREA. THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM QUINCY ILLINOIS TO COLUMBIA MISSOURI. DISCUSSION... THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MISSOURI AND SOUTHWEST ILLINOIS IN THE WARM AND HUMID AIR ALONG A STRONG COLD FRONT. THE UNSTABLE AIR AND STRONG WINDS IN THE ATMOSPHERE WILL PROVIDE THE NECESSARY CONDITIONS FOR THE LIKELIHOOD OF SEVERE THUNDERSTORMS. SOME OF THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY TORNADOES. OUTLOOK FOR THURSDAY... SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED BEHIND THE COLD FRONT. BRITT THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING...OR ADVISORY PRODUCT.
Special weather statement, Oct 24, 2:20 PM CDT, 15 minutes before
ILZ059-060-099-100-MOZ061>065-072-073-241940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 220 PM CDT WED OCT 24 2001 TORNADO WATCH NUMBER 797 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI...CRAWFORD...WASHINGTON...JEFFERSON...FRANKLIN...ST CHARLES...ST LOUIS...AND ST LOUIS CITY. IN ILLINOIS...JERSEY...MADISON...MACOUPIN...AND MONTGOMERY. THE MAIN LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THESE AREAS AND THE TORNADO THREAT HAS SUBSIDED FOR PEOPLE IN THE PRECEDING COUNTIES. THE TORNADO WATCH CONTINUES FOR ALL OTHER AREAS INCLUDED IN TORNADO WATCH 797. CARNEY
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
7.6 hours before the tornado, 253 km from the path. October 24, 2001.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
- 0-3 km lapse rate
- 4.1 K/km
Lincoln, IL (KILX), 00:00Z
4.4 hours after it, 253 km from the path. October 25, 2001.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 33 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -200 m²/s²
- 0-3 km storm-relative helicity
- -137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
The radar
The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the touchdown began at 19:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of October 24, 2001
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 24 | 1:24 PM CDT | F0 | Macon, IL | 0.1 | 20 | |||
| October 24 | 1:35 PM CDT | F2 | Piatt, IL | 1.8 | 300 | $2.2 million | ||
| October 24 | 1:55 PM CDT | F1 | Champaign, IL | 1.0 | 100 | 2 | $500,000 | |
| October 24 | 2:46 PM EST | F0 | Warren, IN | 0.1 | 50 | |||
| October 24 | 3:15 PM CDT | F2 | LaPorte, IN | 35.0 | 1,760 | 1 | $1.0 million | |
| October 24 | 3:40 PM CDT | F0 | White, IL | 0.5 | 50 | $50,000 | ||
| October 24 | 4:41 PM EDT | F0 | Saginaw, MI | 0.1 | 30 | |||
| October 24 | 3:50 PM CDT | F1 | Scott, MO | 2.5 | 50 | $100,000 | ||
| October 24 | 3:50 PM CDT | F3 | Saint Joseph, IN to MI | 47.0 | 1,320 | 1 | 2 | $8.8 million |
| October 24 | 4:05 PM EST | F1 | Saint Joseph, IN | 5.4 | 50 | $350,000 | ||
| October 24 | 4:05 PM EST | F2 | Saint Joseph, IN | 4.6 | 1,320 | 3 | $2.2 million | |
| October 24 | 4:15 PM EST | F1 | Kosciusko, IN | 39.0 | 150 | 14 | $2.9 million | |
| October 24 | 4:35 PM EST | F0 | Pike, IN | 0.3 | 40 | $70,000 | ||
| October 24 | 4:40 PM EST | F1 | Saint Joseph, MI | 4.0 | 400 | 1 | $320,000 | |
| October 24 | 5:00 PM EST | F2 | Noble, IN | 12.5 | 440 | $2.2 million | ||
| October 24 | 5:10 PM EST | F1 | Saint Joseph, MI | 5.0 | 400 | $100,000 | ||
| October 24 | 5:29 PM EST | F1 | Lawrence, IN | 0.2 | 50 | $10,000 | ||
| October 24 | 7:00 PM EDT | F1 | Hillsdale, MI | 2.0 | 60 | $350,000 | ||
| October 24 | 7:35 PM EDT | F3 | Van Wert, OH | 32.0 | 440 | $1.0 million | ||
| October 24 | 8:09 PM EDT | F1 | Livingston, MI | 14.0 | 100 | $750,000 | ||
| October 24 | 8:42 PM EDT | F1 | Tuscola, MI | 7.0 | 100 | $110,000 | ||
| October 24 | 8:00 PM CDT | F0 | Williamson, TN | 0.2 | 10 | |||
| October 24 | 8:20 PM CDT | F0 | Rutherford, TN | 0.1 | 6 | |||
| October 24 | 9:28 PM CDT | F2 | Coffee, TN | 0.2 | 20 | $3.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.